Reactions 1680, p257 - 2 Dec 2017
Pure red cell aplasia and cardiac failure: case report
A 70-year-old woman developed pure red cell aplasia
(PRCA) and cardiac failure during treatment with nivolumab.
The woman, who underwent resection of subcutaneous
mass in the right axilla, was diagnosed with melanoma of
unknown origin. She had received chemotherapy with various
drugs. However, she had developed multiple metastases to the
to the subcutaneous lymph node, right retroperitoneum and
right adrenal gland. Each time, she underwent complete
metastasectomy, but developed cardiac metastasis 10 years
after the initial examination. She developed cardiac failure
2 years later due to enlargement of the cardiac tumour.
Subsequently, she was enrolled in a phase 2 clinical trial of
nivolumab (ONO-4538/BMS-936558). She was started on IV
nivolumab 2 mg/kg every 3 weeks. Her tumour decreased in
size and partial response was maintained for 3 years. After
31 courses of nivolumab and 21 months of administration, she
was hospitalised due to severe anaemia and cardiac failure.
Her treatment with nivolumab was stopped. Blood test
results including RBC count of 1.98 x 10
/µL (ref: 3.59
haemoglobin of 5.7 g/dL (ref: 11.5
14.0) and haematocrit of
16.8% (ref: 35.0
45.0) revealed normocytic, normochromic
anaemia, and reticulocytopenia and all other components
were normal. Bone marrow aspiration revealed elevated
megakaryocytes and decreased erythroblasts. These findings
suggested PRCA. She received prednisone and blood
transfusion, and anaemia improved. Also, the cardiac failure,
which was caused due to severe anaemia improved with blood
transfusion. Her steroid dose was gradually decreased and she
did not experience any recurrence of anaemia.
Author comment: "There have been several reports of
autoimmune [haemolytic anaemia] that developed because of
nivolumab . . . however, there were few reports of PRCA that
developed because of nivolumab therapy" "Similarly, the
cardiac failure caused by the severe anemia was improved
with blood transfusions."
Yuki A, et al. A case of pure red cell aplasia during nivolumab therapy for cardiac
metastatic melanoma. Melanoma Research 27: 635-637, No. 6, Dec 2017.
Available from: URL: http://doi.org/10.1097/CMR.0000000000000392 -
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved